Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 1985, Volume 53, Issue 6

The First-Order Approach to Principal-Agent Problems<1357:TFATPP>2.0.CO;2-C
p. 1357-1368

William P. Rogerson

The first-order approach to principal-agent problems involves relaxing the constraint that the agent choose an action which is utility maximizing to require instead only that the agent choose an action at which his utility is at a stationary point. Although more mathematically tractable, this approach is generally invalid. This paper identifies sufficient conditions--the monotone likelihood ratio condition and convexity of the distribution function condition--for the first-order approach to be valid. The Pareto-optimal wage contract is shown to be nondecreasing in output under these same conditions.

Log In To View Full Content